Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Charleston, WV

January 26, 2021Wyoming County, West Virginia

NWS Charleston, WV issued this areal flood warning at Jan 26, 2021, 8:07 AM EST for Wyoming County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2021, 8:07 AM EST (13:07 UTC)
Expired
Jan 26, 2021, 11:15 AM EST
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS41 KRLX 261307
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
807 AM EST Tue Jan 26 2021

WVC109-261615-
/O.NEW.KRLX.FA.W.0002.210126T1307Z-210126T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming WV-
807 AM EST Tue Jan 26 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  Wyoming County in southern West Virginia...

* Until 1115 AM EST.

* At 807 AM EST, emergency management reported flooding in Oceana 
  near the Westside High School and the Lynco Post Office. 
  Tributaries and upper portions of the Guyandotte River were near 
  bankfull, particularly at Clear Fork and Baileysville feeding into 
  the Guyandotte. One and a half to two inches of rain had fallen 
  Monday and Monday night.

* Some locations that will experience flooding include...
  Pineville, Mullens, Oceana, Twin Falls State Park, Hanover, Wolf 
  Pen, Baileysville, Clear Fork, Kopperston, Maben, Coal Mountain 
  and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3752 8166 3752 8167 3755 8184 3760 8180
      3765 8179 3777 8154 3778 8147 3755 8131
      3751 8125 3747 8132 3742 8129 3749 8144
      3748 8152 3752 8162 3752 8165

$$

TRM
2 follow-up statements
753 
WGUS81 KRLX 261544
FLSRLX

Flood Statement
National Weather Service Charleston WV
1044 AM EST Tue Jan 26 2021

WVC109-261615-
/O.CON.KRLX.FA.W.0002.000000T0000Z-210126T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming WV-
1044 AM EST Tue Jan 26 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EST THIS MORNING 
FOR WYOMING COUNTY...

At 1044 AM EST, Emergency management officials indicated that the 
water has begin to recede.  However, there are still some ongoing 
water issues in Oceana near the Westside High School.  In addition, 
the Guyandotte river is running quite high and water issues may also 
be occurring in other locations near thr river.

Some locations that will experience flooding include...
  Pineville, Mullens, Oceana, Twin Falls State Park, Hanover, Wolf 
  Pen, Baileysville, Clear Fork, Kopperston, Maben, Coal Mountain 
  and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3752 8167 3755 8184 3760 8180 3765 8179
      3777 8154 3778 8147 3755 8131 3751 8125
      3747 8132 3742 8129 3749 8144 3748 8152
      3752 8162

$$

JSH
365 
WGUS81 KRLX 261622
FLSRLX

Flood Statement
National Weather Service Charleston WV
1122 AM EST Tue Jan 26 2021

WVC109-261632-
/O.EXP.KRLX.FA.W.0002.000000T0000Z-210126T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming WV-
1122 AM EST Tue Jan 26 2021

...FLOOD WARNING HAS EXPIRED FOR WYOMING COUNTY...

Flood waters are receding. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3752 8167 3755 8184 3760 8180 3765 8179
      3777 8154 3778 8147 3755 8131 3751 8125
      3747 8132 3742 8129 3749 8144 3748 8152
      3752 8162

$$

JSH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jan 26, 7:06 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 26, 7:06 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
706 AM EST Tue Jan 26 2021

.SYNOPSIS...
Precipitation ends with the entrance of dry air today. Another
system tracks south of the area Wednesday night, likely bringing
rain changing to snow to the area. Cold high pressure Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 705 AM Tuesday...

Allowed winter weather advisory in the higher ridges of the
northern WV mountains expire, as temperatures were mainly above
freezing, and mainly just pockets of drizzle remaining.

High water issues were lingering in southern WV, where
tributaries and upper portions of the Guyandotte and Tug Fork
Rivers were nearing bankfull.

As of 445 AM Tuesday...

Have been keeping an eye on river gauges in the southeast portion of
the CWA where streams continue to rise. Have elected to extend the
Flood Warning for this area until 8AM as a few gauges have reached -
or are very near to - action stage, and there have been a few
reports of high water in this area.

Scattered showers have been moving across the area and will likely
continue through the morning. Precipitation will taper off for
the majority of the area by afternoon as the low pressure
system which has been influencing our weather progresses further
northeast. During the day, dry air will work its way into the
CWA which should lead to clearing skies and some sunshine across
the south. To the north, clouds will likely remain in place
throughout the day. Tonight, clouds are expected to build back
into the area as moisture wraps around the back side of the
retreating low.

Today's temperatures are forecast to be above normal with highs
in the mid 40s to 50s in the lowlands, and in the 40s in the
mountains. Tonight, lows will be in the 30s for the lowlands and
20s to 30s in the mountains.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 435 AM Tuesday...

Another in a series of southern stream short wave troughs
crosses Wednesday night. Models continue to show the associated
surface low taking shape over the Gulf coast states Wednesday,
and then moving offshore via the Carolinas Wednesday night.

While the surface low center passes well south of the area,
however, models also continue to depict an almost disembodied
cerebral just ahead of the upper level low. This is likely to
result in rain Wednesday afternoon changing to snow Wednesday
night, all mainly east of the Ohio River. Have continued with
snowfall totals of around two inches in the mountains, and an
inch or two near the mountains, and then less than an inch
farther west, toward the Ohio River.

The system pulls out quickly Thursday morning, but
stratus/stratocu in its wake linger into Thursday afternoon,
before sunshine returns at least to the middle Ohio valley. In
and near the mountains, favored dendrite growth temperatures in
cloud, near -15C at h85, will aid upslope snow showers into
Thursday afternoon.

High pressure crosses Thursday night through Friday night.

Central guidance temperatures and thermal fields looked good,
except to allow ice crystals in cloud throughout the system
temporally and spatially. Temperatures fall below normal by
Thursday, although lows Thursday and Friday nights may be lower
still if not for a northwest to southeast zone of mid and high
cloud passing through at times.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 435 AM Tuesday...

The next southern stream short wave trough is progged to consist
of several waves and hence will take a while to cross, Saturday
night into early next week, although duration will likely
decrease with time as model timing differences converge. This
will be a milder system, more of a Miller B type system like the
one exiting this morning, versus the Wednesday night system.

Tracking north of the area, this system will bring a round of
mainly rain to the area. There may be snow or a wintry mix on
the front end late Saturday into Saturday night, and then on the
back end overnight Sunday night into Monday, as a secondary low
pressure center takes over off the middle Atlantic seaboard.
Depending upon how quickly the secondary circulation takes over
at the expense of the primary, precipitation may remain in the
form of snow in the mountains, while mixing with or changing
back to snow over the lowlands Sunday night. These snow showers
then gradually wane through Tuesday.

It appears precipitation with this system will be manageable in
terms of liquid amounts and snow accumulation. There may be a
bit of ice in the northern mountains at the front end, similar
to the system exiting this morning. However, this could change
with time as the system is still at least five days out.

Central guidance reflects near normal temperatures, except
above normal as the system passes Saturday night through Sunday
night.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 655 AM Tuesday...

MVFR ceilings are present across most of the CWA this morning
along with some IFR CIGs/VIS due to mist. A few showers will
continue making their way across the area this morning, but
precipitation should generally come to an end by afternoon.
Conditions will gradually improve during the day as drier air
enters the area and begins to erode the cloud deck to the south.
While CRW, HTS, BKW, and EKN are expected to reach VFR during
the afternoon, PKB and CKB may remain MVFR throughout the
period. Moisture reenters the area tonight once again leading
to MVFR ceilings across all TAF sites.

Southwesterly winds will be around 5-10KTs with gusts between
15 and 20 KTs possible through the afternoon. Winds will relax
overnight, eventually becoming northwesterly by the end of the
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: BR may persist longer than indicated in
the TAFs. Timing of CIG improvement today may also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    L    L    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    L    L    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    L    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...
IFR possible in snow late Wednesday night into Thursday
morning, especially in and near the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JLB
NEAR TERM...TRM/JLB
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JLB
Hazardous weather outlook, Jan 26, 7:08 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
708 AM EST Tue Jan 26 2021

VAZ003-004-WVZ024>026-029-033-034-515-516-271215-
Dickenson-Buchanan-Mingo-Logan-Boone-Gilmer-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-
708 AM EST Tue Jan 26 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Rainfall amounts of 1 and a half to 2 inches that fell Monday and
Monday night pose a minor areal flood risk, as streams and rivers
rise. Flooding could be encountered as day breaks and traffic
increases.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027-028-
030>032-039-040-517>526-271215-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
708 AM EST Tue Jan 26 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Local storm report, Jan 26, 5:14 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 AM EST TUE JAN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLOOD            GHENT                   37.62N  81.11W
01/26/2021                   RALEIGH            WV   911 CALL CENTER

            SIX INCHES OF WATER ACROSS BOTH LANES IN THE 3500 BLOCK
            OF FLAT TOP ROAD.

&&

EVENT NUMBER RLX2100145

TRM
Local storm report, Jan 26, 5:16 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
516 AM EST TUE JAN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            LESTER                  37.74N  81.30W
01/26/2021                   RALEIGH            WV   911 CALL CENTER

            WATER ACROSS BOTH LANES IN THE 100 BLOCK OF CENTRAL
            AVENUE.

&&

EVENT NUMBER RLX2100146

TRM
Local storm report, Jan 26, 5:20 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
520 AM EST TUE JAN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     DEBRIS FLOW      BEAVER                  37.74N  81.15W
01/26/2021                   RALEIGH            WV   911 CALL CENTER

            ROCK SLIDE IN THE 400 BLOCK OF RITTER DRIVE.

&&

EVENT NUMBER RLX2100147

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 10:56 PM ESTAreal Flood WarningRLXBoone, Fayette, Logan, McDowell, Mingo, Raleigh and 1 more9 hr

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.